Hypothyroid and Always Ill (Graves Disease-RAI Therapy)
I need to know if anyone else is having the same issues that I am having.
I was diagnosed with Graves Disease in 2004 and took methimazole. Felt great the whole time. In March 2008 I had RAI Therapy and after six months my thyroid was pronounced dead. However, as soon as I was put on Levoxyl I became ill with the following symptoms:
- Internal tremors or pulsating
- Chest pressure
- Eye pressure (and now a retina issue; possible TED)
- Weight gain
- Hypertension (blood pressure would go to the 200s/100s)
I was initially told that my TSH was still fluctuating between hypo and hyper while my thyroid was dying which could account for some of these things since the Levoxyl would go from helping my hypothyroid condition, to becoming an overdose when I fllipped back to hyperthyroid. The flipping lasted almost a year until around November 2009 when I started to feel better, but still not well. I still have most of the symptoms above except my blood pressure has become quite a bit better.
I'd really like to know if anyone else is suffering like this, especially with the tremors and eye issues. When my thyroid died what did it take with it? What other body functions are now out of whack because of it? Do some people have an intolerance to thyroid meds like Levoxyl and Synthroid? I'm at a loss and so is my doctor. I've had every test in the book and all come out okay. I'd like to hear from anyone else that may have these same issues.
Just having test results within the "normal" ranges is not enough to assure symptom relief. The ranges for the all important free T3 and free T4 hormones are very broad and have never been revised as was done to TSH 7 years ago. If you will please post your thyroid test results and the lab's ranges for them, members can provide a better response.
Sorry about the multiple posts. Looking at the test results, I'm confused by the T3 result. That result and range looks more like a total T3, than a free T3; however, the Pg/ml would not be correct for a total T3. Would you please double check this?
Really need to find out for sure about the T3 test and range. Perhaps you could check with the doctor's office or get a copy of the report. It is always a good idea to get a copy for future reference and to be sure of the numbers. The doctor is required to provide a copy upon your request.
Just a couple of observations. First , if the RAI totally destroyed your thyroid function, even 75 mcg seems to be low as a full daily replacement amount. Data I have seen suggests that a full daily replacement amount would be closer to .9 mcg per pound of body weight. In addition you are still suffering many hypo symptoms. Also, the test results suggest that your T3 level is too low, whether it is total T3 or FT3. Of course it would be far more valuable if the test is FT3, but I am doubtful it is. Many members report that symptom relief necessitated moving their FT3 into the upper part of its very broad range, while keeping FT4 at midpoint or slightly above.
Your initial reaction to the meds may have been because you started on too high an initial dose. It is far better to start with a lower dosage and build up gradually as your body accepts the meds.
If your doctor is at a loss about all this then you are going to have to try and guide him if he is willing to listen and help. If not, you may have to find a good thyroid doctor.
A lower TSH is not usually a reason for concern when you are on thyroid meds. The levels to focus on are the FT3 and FT4 levels. Your FT4 level is fine. You do need to know your FT3 level. Then I think I would see about adding in a source of T3 to get your FT3 level increased gradually, as necessary to relieve symptoms.
My daughter is 9 1/2 and weighs 120 lbs.and born without a thyroid gland! So, just to compair as you have no thyroid function either- She is on 3 grains (195 mg) of Nature-Throid (desiccated) taken 1 grain every 4 hours 3x per day. Her TSH is well under 1, her t3 is high in the normal range with her t4 just above mid range. She is not hypo. or hyper in any way! Feeling fantastic and doing great!!! 1 year ago at 105 lbs. she was on 100 mcg. of synthetic t4 only Synthroid.(similar to Levoxyl - which is also only a synthetic t4 medication) My daughter suffered with MANY hypo issues the last few yeras she was on t4 only Synthroid (storage hormone). Her pediatric Endo. would never check her available t3 (FREE T3) level and just assumed it magically converted to the biologically active t3 at the correct amount needed for her body. The freet3 level needs to be checked to make sure you are converting enough of the t4 medication into it. If not, you may need to add in some t3 to your t4 only treatment. This can be done with desiccated (which has t3 and t4 in it) or with a small amount of synthetic t3 Cytomel taken several times per day. 75 mcg of t4 only, does sound too low for an adult who has no thyroid function. You are more then likely under medicated! You could try having your doctor raise this some first and see if the t4 will then convert more, bringing the t3 up some and giving you symptom relief. It's hard to know for sure without the FREE t3 blood test though, so try to push for it! Enough Available t3 (free and unbound with proteins) within the body, with a good supply of t4 (storage hormone-which is there for the body to convert into the activet3 as needed) for stability, is the key to symptom relief.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.